Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS Springfield, MO

April 20, 2005Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2005, 5:28 PM CDT for Dent County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 5:28 PM CDT (22:28 UTC)
Expired
Apr 20, 2005, 6:30 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dent County, MO

The radar

The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 202230
SVRSGF
MOC065-202330-
/O.NEW.KSGF.SV.W.0015.050420T2228Z-050420T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DENT COUNTY IN CENTRAL MISSOURI.

* UNTIL 630 PM CDT.

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
  THIS STORM WAS LOCATED 11 MILES NORTH OF LICKING...NEAR EDGAR
  SPRINGS OR 18 MILES EAST OF FORT LEONARD WOOD...AND MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
  DENT COUNTY...INCLUDING THE TOWNS OF LENOX...DARIEN...JADWIN AND
  GLADDEN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN EDGAR SPRINGS 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3747 9172 3750 9175 3757 9175 3760 9181
      3775 9181 3754 9134 3749 9131 3749 9124
      3744 9125 3742 9128 3743 9163

$$

BROWNING
1 follow-up statement
000 
WWUS53 KSGF 202301
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT WED APR 20 2005

MOC065-202310-
/O.CAN.KSGF.SV.W.0015.000000T0000Z-050420T2330Z/
DENT MO-
600 PM CDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR DENT COUNTY HAS BEEN
CANCELLED...

AT 555 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3747 9172 3750 9175 3757 9175 3760 9181
      3775 9181 3754 9134 3749 9131 3749 9124
      3744 9125 3742 9128 3743 9163

$$

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:42 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 20, 3:42 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT WED APR 20 2005

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

LAST NIGHTS NOCTURNAL MCS ACTUALLY HELD ITS OWN THROUGH THE LATE
MORNING HOURS...AND HAS SINCE BEGAN TO REGENERATE A BIT OVER CENTRAL
MISSOURI. THIS MCS SHOULD EXIT FAR NORTHEASTERN PORTIONS OF OUR CWA
BY AROUND 00Z WITH A TEMPORARY BREAK IN THE PRECIPITATION EXPECTED
FOR MUCH OF THE NIGHT.

LOW LEVEL JET COULD ENCOURAGE THE DEVELOPMENT OF ANOTHER MESOSCALE
CONVECTIVE COMPLEX OVER NEBRASKA THIS EVENING. SHOULD THIS SYSTEM
MATERIALIZE ITS NOT OUT OF THE QUESTION THAT IT COULD BEGIN TO TURN
MORE SOUTHEASTERLY AND BEGIN TO AFFECT OUR CWA BEFORE SUNRISE AS THE
LOW LEVEL JET BEGINS TO VEER AROUND TO THE SOUTHWEST.

AS IS THE CASE MORE OFTEN THAN NOT...QUESTIONS LINGER REGARDING
CONVECTIVE TIMING AND MODE FOR TOMORROW. IT IS POSSIBLE THAT LEFT
OVER CONVECTION FROM TONIGHT COULD BE MEANDERING ACROSS OUR CWA
TOMORROW MORNING AND MAYBE EVEN INTO THE AFTERNOON HOURS. ANY
CONVECTION OR CONVECTIVE DEBRIS COULD LIMIT DESTABILIZATION AT LEAST
INITIALLY TOMORROW AFTERNOON.

ASSUMING THAT MORNING CONVECTION DOESNT HAMPER DESTABILIZATION OR
ASSUMING THERE IS NO MORNING CONVECTION...THEN STEEP LAPSE RATES
ASSOCIATED WITH THE ELEVATED MIXED LAYER WILL OVERSPREAD THE WARM
SECTOR WITH MLCAPES POTENTIALLY REACHING 3000 J/KG BY LATE
AFTERNOON. THIS MORNINGS MODEL RUN ARE FURTHER SOUTH AND A BIT
FASTER WITH THE MID LEVEL SPEED MAX MOVING INTO THE AREA. THIS SPEED
MAX WILL HELP ENHANCE SHEAR PROFILES AND GIVEN THE STRONG
INSTABILITY POTENTIAL CERTAINLY EXISTS FOR ORGANIZED SEVERE
CONVECTION. OF COURSE THIS IS ALL GOING TO DEPEND ON HOW THINGS
EVOLVE TONIGHT INTO TOMORROW MORNING.

SEVERE THREAT SHOULD DIMINISH BY MID TO LATE EVENING
TOMORROW...HOWEVER CONVECTION WILL LIKELY PERSIST THROUGH THE NIGHT
TOMORROW AS THE FRONTAL BOUNDARY AND SHORT WAVE MOVE ACROSS THE
AREA.

GUSTY NORTHWEST WINDS AND MUCH COLDER CONDITIONS ARE EXPECTED IN
FRIDAY. COULD BE AN INSTABILITY SHOWER OR TWO...MAINLY OVER
NORTHEASTERN PORTIONS OF THE CWA.

IZZI

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

INITIALLY THE FORECAST PROBLEM OVER THE WEEKEND WILL BE WITH LOW
TEMPERATURES AND THE POTENTIAL FOR FROST/FREEZE TO OCCUR. MODELS AND
OBJECTIVE GUIDANCE CONTINUE TO TREND COLDER WITH TEMPERATURES...AND
GIVEN THE AGREEMENT AMONG THE VARIOUS MEDIUM RANGE MODELS AND GFS
ENSEMBLES FELT COMFORTABLE LOWERING TEMPERATURES MORE SATURDAY INTO
SUNDAY NIGHT. JUST HOW COLD NIGHTTIME LOWS GET WILL DEPEND HIGHLY ON
POSITIONING OF THE SURFACE RIDGE...WHICH OBVIOUSLY IS STILL SUBJECT
TO CHANGE BETWEEN NOW AND THE WEEKEND. GIVEN THE CURRENT TIMING IN
THE MODELS...AGRICULTURAL INTERESTS MAY ACTUALLY DODGE A BULLET THIS
WEEKEND WITH THE SURFACE RIDGE WEST OF THE CWA SATURDAY NIGHT AND
SOUTHEAST OF THE AREA SUNDAY NIGHT. IF THIS TIMING ENDS UP PANNING
OUT PERFECTLY...THEN THE GRADIENT MAY BE TOO STRONG SATURDAY NIGHT
FOR WIDESPREAD FROST/FREEZE PROBLEMS. BY SUNDAY...INCREASING WARM
AIR ADVECTION SHOULD KEEP PRECLUDE WIDESPREAD FROST/FREEZE THREAT
EXCEPT MAYBE IN THE VALLEYS/HOLES IN OUR EASTERN CWA. AGAIN...THIS
IS ALL BASED ON CURRENT TIMING IN THE MODELS. IF OUR AREA ENDS UP
PARKED UNDER THE RIDGE EITHER SATURDAY NIGHT OR SUNDAY NIGHT THEN
THE THREAT OF A WIDESPREAD FROST AND/OR FREEZE WOULD DRAMATICALLY
INCREASE.

ANOTHER SYSTEM IS THEN PROGGED TO MOVE INTO THE AREA EARLY NEXT WEEK
WITH TEMPERATURES REBOUNDING BACK TO NEAR AVERAGE.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS SHOULD PREVAIL THROUGH THIS TAF
CYCLE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 20, 2:39 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT WED APR 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
239 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WIDELY SCATTERED THUNDERSTORMS WILL AFFECT NORTHEASTERN PORTIONS
  OF THE OUTLOOK AREA THROUGH EARLY EVENING...MAINLY NORTHEAST OF A
  VERSAILLES TO SALEM MISSOURI LINE. THE STRONGEST STORMS MAY
  PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS UP TO
  60 MPH.

  ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER 3 AM...MAINLY NORTH
  AND WEST OF A JOPLIN TO OSAGE BEACH LINE. IF THUNDERSTORMS DO
  INDEED MAKE IT INTO THE OUTLOOK AREA LATE TONIGHT...THEN ONE OR
  TWO OF THE STORMS MAY STILL BE STRONG ENOUGH TO PRODUCE GUSTY
  WINDS AND SOME HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING OVER PORTIONS OF
  THE OUTLOOK AREA. THOSE THUNDERSTORMS WOULD LIKELY REMAIN BELOW
  SEVERE LIMITS.

  ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED LATE THURSDAY
  AFTERNOON INTO THURSDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY
  BE SEVERE WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS.
  HOWEVER...IF THUNDERSTORMS AND LOW CLOUDINESS FROM MORNING
  PRECIPITATION LINGERS THROUGHOUT THE AFTERNOON THEN THE SEVERE
  WEATHER THREAT WOULD BE GREATLY DIMINISHED TOMORROW AFTERNOON
  AND EVENING.

  UNSEASONABLY COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND.
  DEPENDING ON THE LOCATION OF THE SURFACE HIGH PRESSURE
  SYSTEM...MORNING LOW TEMPERATURES MAY BE COLD ENOUGH FOR FROST OR
  POSSIBLY EVEN A FREEZE SATURDAY AND OR SUNDAY NIGHT.

  FINALLY...THERE IS A CHANCE OF THUNDERSTORMS MONDAY OR TUESDAY
  OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS OVER NORTHEASTERN PORTIONS OF THE OUTLOOK AREA SHOULD
  RELAY ANY REPORTS OF HAIL AND DAMAGING WINDS THIS EVENING TO THE
  NATIONAL WEATHER SERVICE THROUGH NORMAL REPORTING PROCEDURES. IN
  ADDITION...SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, Apr 20, 4:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             IBERIA                  38.10N 92.32W
04/20/2005  1.00 INCH        MILLER             MO   CO-OP OBSERVER

            HAIL CONTINUED FOR 10 MINUTES. SOME CARS DENTED AROUND
            IBERIA

JLT
Local storm report, Apr 20, 4:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             DIXON                   38.00N 92.10W
04/20/2005  0.88 INCH        PULASKI            MO   PUBLIC

            HAIL CONTINUED FOR 30 MINS.

JLT
Local storm report, Apr 20, 4:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             FORT LEONARD WOOD       37.75N 92.15W
04/20/2005  0.50 INCH        PULASKI            MO   OTHER FEDERAL

JLT
Local storm report, Apr 20, 4:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             FORT LEONARD WOOD       37.75N 92.15W
04/20/2005  1.00 INCH        PULASKI            MO   OTHER FEDERAL

JLT
Local storm report, Apr 20, 5:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             FORT LEONARD WOOD       37.75N 92.15W
04/20/2005  0.88 INCH        PULASKI            MO   BROADCAST MEDIA

JLT
Local storm report, Apr 20, 5:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             DIXON                   38.00N 92.10W
04/20/2005  0.88 INCH        PULASKI            MO   PUBLIC

            HAIL CONTINUED FOR 30 MINS. ALSO REPORTS OF CARS DAMAGED
            AROUND DIXON DUE TO THE HAIL.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:17 PM CDTFlash Flood WarningSGFMaries, Miller, Pulaski6 hr
Apr 20, 5:20 PM CDTFlash Flood WarningSGFPhelps6 hr
Apr 20, 5:44 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski61 min
Apr 20, 6:04 PM CDTSevere Thunderstorm WarningSGFTexas41 min
Apr 20, 6:42 PM CDTSevere Thunderstorm WarningSGFTexas49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.